MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 518 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV5-18-125-9-60
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
This was a case of contralateral approach to an external iliac artery.Ziv5-18-125-9-60 was attempted to be deployed, but the outer sheath came off the hub so it was taken out of the patient.(b)(4).The user changed the wire guide from 0.014 inch to 0.018 inch and tried deploying again with ziv5-18-125-9-80, but the outer sheath came off again.(b)(4).The procedure was completed by forcibly pulling the outer sheath of ziv5-18-125-9-80 and deploying the stent - off label use.(b)(4) the patient's anatomy was highly tortuous, which may have been a factor.3-1 was the device used percutaneously? yes 3-2 which artery was the stent to be placed in? eia (external iliac artery) 3-3 was the approach ipsilateral or contralateral? (contralateral) 3-4 if contralateral, was the bifurcation angle tight? yes 3-5 where on the patient was the percutaneous access site? fa (femoral artery) 3-6 details of access sheath used (name, fr size, length)? medikit/parent plus 60 6fr 75cm 3-7 was the device flushed through both flushing port before the procedure, as per ifu? yes 3-8 details of the wire guide used (name, diameter, hyrdophyllic)? nipro/chevalier floopy 0.014inch hydrophilic, cordis/vassallo floopy 0.018inch hydrophilic 3-9 was the patient's anatomy tortuous or calcified? (tortuousity:yes calcification:no) 3-10 was resistance encountered when advancing the wire guide or delivery system to the target location? no 3-11 how did the physician deal with this resistance? 3-12 was pre-dilation performed ahead of placement of the stent? yes 3-13 was post-dilation performed after the placement of the stent? yes 3-14 did the tip of the delivery system cross the target location? 3-15 are images of the device of procedure available? 3-16 did the user pull the handle toward the hub during deployment and delivery system was not pushed during deployment? 11-1 details of the wire guide used (diameter, hydrophyllic, make)? 11-2 was high resistance encountered during stent deployment? yes 11-3 was the patient's lesion heavily calcified / was the patient anatomy tortuous? (tortuousity:yes calcification:no) 11-4 was pre dilatation conducted prior to stent deployment? yes 11-5 was the stent device flushed through the flushing port(s) before the procedure, as per ifu? yes 11-6 was the delivery system damaged/kinked/twisted? yes.The outer sheath came off the hub.11-7 was the delivery system tracked around a tight angle in the patient anatomy or around a tight angle in an endoscope? yes.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017 s002 and s003 investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Device evaluation the ziv5-18-125-9-60 device of lot number c1983768 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.This complaint is related to pr (b)(4).The device related to this occurrence underwent a laboratory evaluation on the 15th november 2023.Refer to the returned product-notes field for lab attendance and lab evaluation notes.On evaluation of the device the following was noted: visual inspection ¿ red safety tab not returned.¿ devices for pr (b)(4) were returned together with one stent deployed.Upon measuring, the stent was measured at 6cms which indicates that this stent belonged to the device from pr (b)(4), rpn ziv5-18-125-9-60 ¿ 0.014" wire guide still attached to device.¿ outer sheath separation from below the white connector cap.¿ kinking and crinkling observed approximately 6.5cm from distal tip on inner catheter.Functional inspection ¿ device flushed - congealed blood exited device.¿ 0.018" wire guide will not pass beyond kinking and fraying.Manufacturing records prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity a review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data the review of relevant manufacturing records confirms the failure mode has not previously occurred for this work order.Instructions for use/label there is evidence to suggest that the customer did not follow the instructions for use/japanese packaging insert.The japanese packaging insert c-ci0909i06 supplied with the device, complies with mhlw law no.84 of 2013 which avoids including information that is not specific to the medical device or that which is basic knowledge already understood by the healthcare professional, to ensure to accurately convey all the information that is important for the user.This states: ¿5.0 french system accepts 0.018-inch wire guide¿.From the information provided it is known that a 0.014 inch wire guide was used.Image review images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression 1.During deployment of the initial zilver 518 9mm x 60mm stent in the right external iliac artery the handle of the deployment system detached from the sheath compressing the stent.Although not described, there was likely significant resistance on the handle while attempting to deploy the stent.The stent was removed, the wire was upsized from a.014 to a.018 wire and a new zilver 518 9mm x 80mm stent was advanced across the lesion.The handle of this stent detached while attempting to deploy it, same as the first.After the handle detached, the stent was still deployed by forcefully pulling the outer sheath back manually, with good angiographic results.Given the same event occurred with two different stents, this indicates the issues was not likely with the device, but rather the patient¿s anatomy.Three issues contributed to the increased friction/resistance in deploying the stent causing it to malfunction.The extreme tortuosity of the left external and common iliac artery, the tight aortic bifurcation and equally extreme tortuosity of the right common and external iliac arteries.This tortuosity created enough resistance that the sheath could not be retracted with the normal amount of force, causing it to detach from the system.2.This event could have been avoided if the stent was deployed via an ipsilateral instead of contralateral approach.3.This event is not an indication of product failure, but rather a result of the patient¿s severe anatomy causing supranormal resistance on the device.Root cause analysis a definitive root cause could be attributed to the use of a smaller than required wire guide size with the device.From the information provided it is known that a 0.014¿ wire guide was used with the device when the japanese packaging insert provided with the device, states that the required wire guide used be 0.018¿.The smaller wire guide may have led to insufficient support for the device while being advanced.The lack of support combined with supranormal resistance due to the patients tortuous anatomy as described in the imaging review could have potentially had a cascading effect leading to the outer sheath detaching from the hub as observed in the lab evaluation.The user has not complied with the requirements of the ifu/label.User error complaints are considered foreseen misuse.It should be noted that, as the device was used outside of their validated state and/or against the instructions provided in the ifu/label, it is not possible to predict how the devices will perform or function.Confirmation of complaint complaint is confirmed based on visual and/or functional inspection summary according to the initial reporter, the ziv5-18-125-9-60 device was attempted to be deployed, but the outer sheath came off the hub so it was taken out of the patient.Confirmed quantity of 01 device, confirmed used according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The user changed the wire guide from 0.014 inch to 0.018 inch and tried deploying again with a ziv5-18-125-9-80 device, but the outer sheath came off again.The procedure was completed by forcibly pulling the outer sheath of ziv5-18-125-9-80 and deploying the stent.Investigation findings conclude a definitive root cause was established.The user has not complied with the requirements of the japanese packaging insert in regards to the correct wire guide to be used with the device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 07-jun-2024.

Brand Name
ZILVER 518 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key18158166
Report Number3001845648-2023-00842
Device Sequence Number7982351
Product Code NIO
UDI-Device Identifier10827002437873
UDI-Public(01)10827002437873(17)251003(10)C1983768
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2025
Device Catalogue NumberZIV5-18-125-9-60
Device Lot NumberC1983768
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/20/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date11/17/2023
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown